Alert archive / Missouri / River Flood Warnings in 2025
River Flood Warning 41, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at May 19, 2025, 8:41 AM CDT for Vernon County, Missouri. It took effect at May 19, 2025, 9:56 PM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- May 19, 2025, 8:41 AM CDT (13:41 UTC)
- In effect from
- May 19, 2025, 9:56 PM CDT
- Expired
- May 24, 2025, 2:00 AM CDT
- In force
- 4 days
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Osage River at Horton (HTNM7). The gauge peaked at 43.64 ft at May 21, 2025, 3:00 AM CDT.
- Action stage
- 39 ft
- Minor stage
- 41 ft
- Moderate stage
- 45 ft
- Major stage
- 50 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06917060, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at May 19, 5:18 AM CDT, 3 hours 23 minutes earlier. Its key messages:
- Enhanced (3 of 5) to Moderate (4 of 5) Risk today and tonight. Confidence and concern is increasing for multiple rounds of strong to severe storms this afternoon through the overnight hours. Hazards include tornadoes, some potentially strong, tennis ball sized hail, and wind gusts up to 70-80 mph.
- Many areas to see 1 to 3 inches of rain through Tuesday. A Flood Watch is in effect from 1 PM today to 7 AM Tuesday. Localized areas could see rain amounts as high as 5-7 inches.
- Active pattern is forecast to end after Tuesday, with mostly dry and cooler temperatures late this week.
- 40-60% rain chances return for Memorial Day Weekend.
Area forecast discussion, May 19, 5:18 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
518 AM CDT Mon May 19 2025
.KEY MESSAGES...
- Enhanced (3 of 5) to Moderate (4 of 5) Risk today and tonight.
Confidence and concern is increasing for multiple rounds of
strong to severe storms this afternoon through the overnight
hours. Hazards include tornadoes, some potentially strong,
tennis ball sized hail, and wind gusts up to 70-80 mph.
- Many areas to see 1 to 3 inches of rain through Tuesday. A
Flood Watch is in effect from 1 PM today to 7 AM Tuesday.
Localized areas could see rain amounts as high as 5-7 inches.
- Active pattern is forecast to end after Tuesday, with mostly
dry and cooler temperatures late this week.
- 40-60% rain chances return for Memorial Day Weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 400 AM CDT Mon May 19 2025
Water vapor satellite imagery trends show a deepening trough
over the Rocky Mountains with an amplifying downstream ridge
across the Northern Plains down into the Mid-Mississippi Valley.
Widespread showers and thunderstorms are ongoing within this
ridge axis ahead of ahead of strong 850-700 mb warm air
advection. After festering over the area for a bit, these are
finally lifting to the northeast and should clear the area by
sunrise. Satellite shows quite an expansive area of clear skies
surging into the area. Low- and mid-level warm and moist air
advection will still be ongoing this morning which may generate
some low-level clouds during the morning hours, but for the most
part, the clear skies will allow temperatures to cool into the
lower 60s this morning. It will also set the stage for
instability to develop across the region ahead of a potentially
significant severe weather event this afternoon into tonight.
Increased concern for severe thunderstorms today and tonight:
Within the clear slot noted in satellite imagery, water vapor
imagery shows dry air from an elevated mixed layer advecting in
behind the exiting showers and thunderstorms. RAP analysis
depicts 7-8.5 C/km mid-level lapse rates within this EML, which
will continue to advect into the region. Therefore, a capping
inversion is expected this morning, largely keeping rain chances
low. Low and mid-level warm and moist air advection will still
be ongoing through the early afternoon, which brings into
question if low-level clouds will develop and/or if they can
trigger elevated convection above the cap. If skies stay clear,
stronger instability will be able to freely develop beneath the
cap, which could increase severity of storms in the afternoon
and evening when it erodes.
Short-term models including the RAP and HREF mean have the cap
eroding to 25 J/kg MLCIN by 12-2 PM, with it completely gone by
3-4 PM as near 70 F dewpoints and near 80 F surface
temperatures (and cooler mid-level temperatures) advect into the
region. Therefore, we could see thunderstorm development as
early as 12-2 PM anywhere across our area, but especially west
of Highway 65 closer to better synoptic forcing. The environment
in place will be characterized by 2500-3500 J/kg of SBCAPE
(upwards of 4500 J/kg if strong solar insolation occurs), and
35-50 kts of 0-6 km bulk shear with vectors straight out of the
west. Therefore, any convection during the early to middle
afternoon could become supercellular. Low-level shear at this
time will be weaker with 10-15 kts of 0-1 km bulk shear and
<100 m2/s2 0-1 km SRH, so tornadoes would be less of a threat
early on, making hail up to tennis ball size, and 60-70 mph wind
gusts the main hazards, especially with weaker storm-relative
inflow, steep mid-level lapse rates within the EML, and high ELs
with strong storm-top ventilation.
Storm initiation is more confident along a sharp dryline progged
to be across east KS/OK during mid-afternoon. Here the cap is
forecast to be fully eroded and within a much more sheared
environment and in better surface and synoptic forcing. As such
high storm coverage is expected, with supercells certainly
possible (although the storm mode may become messy). These will
translate east-northeast into the region during the late
afternoon. At this point, the nocturnal low-level jet will start
increasing, allowing for 20-25 kts 0-1 km shear and 100-200
m2/s2 0-1 km SRH. Therefore, the tornado threat will increase
with these storms, especially along and west of the I-49
corridor where shear is maximized. RAP forecasts places STP
values of 2-4 here with the SREF giving a 30-50% chance for STP
values greater 5, Therefore, in addition to large hail and
damaging wind gusts, the tornado threat will increase with some
strong tornadoes possible. It is uncertain if the messy storm
mode will stunt some of the tornado threat or help it, since
favorable mergers and nudgers of nearby storms could help to
initiate strong tornadogenesis. These storms will progress
eastward through the evening. It is uncertain how far these
storms progress eastward, but the environment will be favorable
for strong tornadoes through southwestern Missouri if they
progress through our entire area.
Then, a third round of storms is forecast to initiate along a
surface cold front crashing into the dryline. This will take
place in the meridional region of the upper-level jet, making
shear vectors more south-to-north. Thus, a QLCS/MCS is forecast
to quickly develop and move west to east. With the RAP
forecasting 25-35 kts of 0-1 km bulk shear, 150-250 m2/s2 0-1 km
SRH, 100-150 J/kg 0-3 km CAPE, and 35-45 kts 0-3 km bulk shear
oriented northeast, QLCS tornadoes are certainly possible.
Additionally, with large amounts of CAPE forecast, supercells
ahead of the line, or in the line, could develop and be capable
of producing strong tornadoes. Additionally, wind gusts could
reach 70-80 mph within the stronger portions of the line.
Needless to say, there will be multiple chances for significant
severe weather today into tonight, so we want you all to
exercise caution and pay attention to all updates and warnings.
Just because one storm moves through, does not mean the threat
will be over. The potential for strong tornadoes is certainly
there (maximized along the I-49 corridor), especially if capping
holds of widespread convection during the day. Stay Weather
Aware and tuned to the forecast and warnings and have a plan in
place for if tornado warnings are issued for your area.
Flood Watch in effect from 1 PM until 7 AM Tuesday:
With at least 2-3 rounds of strong thunderstorms forecast to
move through some areas across our CWA, a Flood Watch will be in
effect from 1 PM today through 7 AM Tuesday. Areas across east
KS, and west-central MO have already received half an inch to 2
inches, with localized areas at 2-4 inches. Additionally, HREF
LPMMs highlight an area across south-central MO that could see
multiple rounds of storms, some perhaps training. The WPC has
issued a Moderate Risk for excessive rainfall in this region.
This creates two main corridors for enhanced flooding risk. One
across west- central Missouri, and another across extreme south-
central Missouri. In these areas, confidence for localized
rainfall amounts up to 4-6 inches is increasing. Areas along the
I-44 corridor could still see a flooding risk, especially if
the axis of heaviest rainfall shifts some, but currently the
I-44 corridor appears to have a lower flooding risk. That being
said, many areas are expected to see thunderstorms with
widespread 1-3 inches expected by the end of Tuesday.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 400 AM CDT Mon May 19 2025
20-40% chance of showers and thunderstorms Tuesday:
The main cold front is forecast to lag behind the convection a
bit, traversing Missouri from west to east Tuesday morning.
Destabilization is then possible in the wake of Monday night's
convection. There's still some uncertainty in the degree of
destabilization and if it will be surface-based or not, but
deep-layer shear will still be supportive of supercells early
Tuesday afternoon across the eastern Ozarks. Depending on if
these are elevated or surface-based will determine if there is a
tornado threat, but lingering 15-25 kts of 0-1 km low-level
shear does allow for a risk if storms can be surface-based.
Otherwise, hail up to golf balls and wind gusts up to 60 mph are
possible across the eastern Ozarks Tuesday afternoon.
Cooler and drier late this week:
As the trough exits the area, the upper-level jet is forecast to
stay over the region for a couple days, allowing cooler and
drier air to filer into the region. Highs Wednesday are forecast
to be in the middle 60s to lower 70s with lows Tuesday night
through Thursday night in the middle 40s to lower 50s. A warming
trend then commences as ensemble clusters show good agreement in
heights rising with synoptic-scale ridging slowly moving in.
Highs Friday start in the upper 60s, increasing to the middle
70s for Memorial Day Weekend. Lows will be in the middle to
upper 50s.
40-60% rain chances return for Memorial Day Weekend:
QPF clusters are also coming into agreement for at least some
rain as global models forecast shortwaves rounding the ridge.
Uncertainty in amounts and placement are still high, but there
are daily 40-60% shower and thunderstorm chances during
Memorial Day Weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 517 AM CDT Mon May 19 2025
A warm front has lifted north through the region. South of the
front gusty south to southeasterly winds will occur across the
area today. Low level moisture is also increasing from the
south and MVFR to IFR ceilings will occur across the area this
morning.
There could be a few isolated showers and storms later
this morning into this afternoon, but the better storm chances
will be later this afternoon, after 22Z, into the early
overnight hours. There will likely be multiple rounds of
showers and storms that develop and move east through the area
during this period. These storms will have the potential to be
severe, with large hail up to tennis balls, tornadoes, wind
gusts up to 60-70 mph, lightning, and heavy downpours all
possible.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from 1 PM CDT this afternoon through Tuesday
morning for KSZ073-097-101.
MO...Flood Watch from 1 PM CDT this afternoon through Tuesday
morning for MOZ055>058-066>071-077>083-088>098-101>106.
&&
SHORT TERM...Price
LONG TERM...Price
AVIATION...WiseHazardous weather outlook, May 19, 5:48 AM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 548 AM CDT Mon May 19 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 548 AM CDT Mon May 19 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Moderate tornado risk. Moderate hail risk. Enhanced thunderstorm wind damage risk. Significant lightning risk. Significant excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Multiple rounds of thunderstorms are expected this afternoon into tonight with a severe risk present with any storm that develops between 12 PM to 2 AM. All hazards will be possible, including hail up to the size of golf balls, damagaing winds up to 60 to 70 mph, and tornadoes, some potentially strong. The last round of storms overnight could be a squall line capable of wind gusts up to 70 to 80 mph and spin-up tornadoes. Along with the severe risk, a localized flooding threat is present for any areas that see multiple heavy thunderstorms. Localized rainfall amounts up to 5 to 7 inches are possible. A Flood Watch is in effect from 1 PM today to 7 AM Tuesday to cover this threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional showers and thunderstorms are possible Tuesday (20-40% chance). Some storms may become strong to severe generally east of Highway 63 during the afternoon hours. Large hail up to golf balls, damaging wind gusts up to 60 mph, and a low chance for a tornado will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight for southwest Missouri and southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Price
In the hours before
Special weather statement, May 19, 8:36 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
836 AM CDT Mon May 19 2025
MOZ066-191400-
Vernon MO-
836 AM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN VERNON COUNTY THROUGH
900 AM CDT...
At 835 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Nevada, moving northeast at 35 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Nevada, Sheldon, Montevallo, Walker, Bronaugh, Moundville, Milo, and
Harwood.
This includes Interstate 49 between mile markers 78 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 9446 3803 9406 3767 9407 3766 9408
3765 9456
TIME...MOT...LOC 1335Z 232DEG 30KT 3773 9443
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:21 AM CDT | Special Weather Statement | SGF | Cedar | 24 min |
| May 19, 2:24 AM CDT | Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 27 hr |
| May 19, 8:36 AM CDT | Special Weather Statement | SGF | Vernon | 24 min |
| May 19, 8:41 AM CDT | River Flood Warning | SGF | Vernon | 10 days |
| May 19, 9:22 AM CDT | Special Weather Statement | SGF | Vernon | 53 min |
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 45 min |
| May 19, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 45 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 45 min |
| May 19, 5:16 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 44 min |
| May 19, 5:21 PM CDT | Tornado Warning | SGF | Vernon | 24 min |
| May 19, 5:24 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 6 hr |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 46 min |
| May 19, 5:37 PM CDT | Tornado Warning | SGF | Vernon | 23 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 32 min |
| May 19, 5:45 PM CDT | Tornado Warning | SGF | Vernon | 30 min |
| May 19, 5:48 PM CDT | Tornado Warning | SGF | St. Clair, Vernon | 27 min |
| May 19, 5:59 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, St. Clair, Vernon | 46 min |
| May 19, 6:05 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 6 hr |
| May 19, 6:11 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Newton and 1 more | 64 min |
| May 19, 6:14 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 61 min |
| May 19, 6:14 PM CDT | Tornado Warning | SGF | St. Clair | 31 min |
| May 19, 6:21 PM CDT | Tornado Warning | SGF | Vernon | 24 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 50 min |
| May 19, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair, Vernon | 65 min |
| May 19, 6:40 PM CDT | Tornado Warning | SGF | St. Clair | 35 min |
| May 19, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 51 min |
| May 18, 11:59 PM CDT | Special Weather Statement | SGF | Bourbon | 31 min |
| May 19, 12:14 AM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| May 19, 8:41 AM CDT | River Flood Warning | SGF | Bourbon | 64 hr |
| May 19, 8:41 AM CDT | River Flood Warning | SGF | Bourbon | 20 hr |
| May 19, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 38 min |
| May 19, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 24 min |
| May 19, 5:53 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 34 min |
Nearby
River Flood Warnings in Missouri, 2025Every river flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.